Metformin and Contrast Medium
To decrease your chance of developing lactic acidosis, you should temporarily stop taking metformin if you are going to undergo a procedure that uses a contrast medium. Because the contrast medium causes temporary damage to the kidneys (and because the kidneys remove metformin), contrast medium can greatly increase the level of metformin in the blood.
An Overview of Metformin and Contrast MediumMetformin (Glucophage®) is a prescription medication licensed to treat type 2 diabetes. Due to an increased risk of a dangerous side effect called lactic acidosis, metformin should be temporarily stopped in people undergoing procedures involving contrast medium.
What Is Contrast Medium?Contrast medium, also known as contrast dye, is used for certain radiology procedures. It is usually taken by mouth or injected, and helps to produce clear radiology images. Some common procedures involving contrast medium include:
- Certain computed tomography (CT) scans
- Angiography, including many heart catheterization procedures
- Cholangiography (a radiology procedure looking at the gallbladder or bile ducts)
- Intravenous urogram (used to look at the bladder or kidneys).
Metformin and Contrast Dye RisksContrast medium can be damaging to the kidneys. Usually, this damage is temporary and corrects itself quickly. However, because the kidneys remove metformin, contrast medium can greatly increase the level of metformin in the blood because damaged kidneys are not as effective at removing metformin from the body. High levels of metformin in the blood increase the risk of lactic acidosis (see Metformin and Lactic Acidosis). Because lactic acidosis is so dangerous, metformin should be temporarily stopped for procedures involving contrast medium.